Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Charleston, WV

May 22, 2018Clay County, Kanawha County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 22, 2018, 4:19 PM EDT for Clay County, Kanawha County, Putnam County, West Virginia. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 4:19 PM EDT (20:19 UTC)
Expired
May 22, 2018, 4:37 PM EDT
In force
18 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, WV, Kanawha County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 6 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:19 PM EDTTSTM WND DMGParkway Terrace, WVMULTIPLE LARGE BRANCHES AND TREE DOWN AT BILLY DUNN BASEBALL PARKING LOT...MESSAGE AND PHOTOS PASSED FROM MY SON'S BASEBALL TEAM DISCUSSION BOARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS51 KRLX 222019
SVRRLX
WVC015-039-079-222115-
/O.NEW.KRLX.SV.W.0045.180522T2019Z-180522T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
419 PM EDT TUE MAY 22 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Kanawha County in central West Virginia...
  Southeastern Putnam County in western West Virginia...
  Southwestern Clay County in north central West Virginia...

* Until 515 PM EDT

* At 418 PM EDT, a severe thunderstorm was located over Dunbar, or
  near Nitro, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
  Marmet, Belle, Cedar Grove, Poca, Cross Lanes, Pinch, Alum Creek,
  Glen, Institute, Tornado, Coal Fork, Elkview, Teays Valley and
  Bentree.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 10.
 Interstate 77 in West Virginia between mile markers 96 and 110.
 Interstate 64 in West Virginia between mile markers 44 and 57.
 West Virginia Turnpike between mile markers 90 and 95.
 Route 119 between mile markers 70 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3846 8184 3847 8119 3829 8117 3826 8123
      3820 8129 3828 8181 3832 8182 3831 8186
      3833 8192 3830 8195 3831 8199
TIME...MOT...LOC 2018Z 272DEG 37KT 3837 8174 

HAIL...1.00IN
WIND...60MPH
 
$$

08
1 follow-up statement
891 
WWUS51 KRLX 222037
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
437 PM EDT TUE MAY 22 2018

WVC015-039-079-222047-
/O.CAN.KRLX.SV.W.0045.000000T0000Z-180522T2115Z/
Kanawha WV-Putnam WV-Clay WV-
437 PM EDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANAWHA...SOUTHEASTERN
PUTNAM AND SOUTHWESTERN CLAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3846 8184 3847 8119 3829 8117 3826 8123
      3820 8129 3828 8181 3832 8182 3831 8186
      3833 8192 3830 8195 3831 8199
TIME...MOT...LOC 2030Z 272DEG 37KT 3836 8149 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:27 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 22, 2:27 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
227 PM EDT Tue May 22 2018

.SYNOPSIS...
Cold front crosses tonight. High pressure to end the work week but
more unsettled weather arrives in time for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 200 PM Tuesday...

Showers and storms have developed across most of the southern
forecast area in a warm and unstable airmass. Farther north
convection this morning left a more stable area but with some
sunshine making it in now think we could get some storms to pop
there as well. For the most part, do not expect this current
activity to pose much of a threat due to a cap as evident on
forecast soundings. The chance of stronger storms will arrive
from the west late this afternoon into this evening. Storms are
beginning to strengthen along and just ahead of a cold front
which will move our way this evening, and cross the forecast
area tonight. These storms should become strong to severe across
western and central Ohio. The best area of instability extends
into the far NW corner of the forecast area and coincides with a
region of around 40kts bulk shear. This should allow the storms
to remain strong to this point with strong winds the highest
threat but some large hail is also possible. Instability
quickly tapers off crossing SE Ohio and especially into WV/KY
so storm intensity should decrease quickly across this zone. If
a strong enough cold pool develops in central Ohio, it may be
able to sustain stronger cells to around the Ohio River this
evening.

The cold front will cross tonight, moisture is beginning to
decrease by this point, so capped POPs at scattered overnight.
Continued and isolated thunder mention. Any lingering isolated
showers across the mountains should taper off Wednesday with a
dry day farther west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

5H ridge axis over the middle of the US will shift eastward
with forecast area remaining under a weak flow regime at the
mid and upper levels. Noted weak area of surface low pressure
over the gulf with tropical characteristics in both the Euro and
GFS models. Atmospheric column over the mid Appalachians
undergoing a relative drying trend. Models are an general
agreement in overall synoptic pattern with main differences
noted in the details. Current thinking is that moisture should
generally stay to our south this period. Expect morning fog in
the river valleys due to trapped moisture at the low levels and
subsidence inversion in place each day.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

As 5H ridge breaks down response to northern stream wave
working across, flow becomes more southerly, allowing more
moisture to stream into the forecast area. Followed model
blends throughout the period with a general diurnal trend of
shower and thunderstorm activity each day. There is a
possibility of slow moving convection with heavy downpours in
this weak flow regime. Could see some local water issues Sunday
and early next week as PW values creep upwards.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Scattered thunderstorms are expected ahead of a cold front
through this evening. As the cold front crosses tonight we
should see another round of showers and maybe storms. Did not
include any IFR in these, but anticipate needing to amened if
storms approach any TAF site.

Models fairly insistent on fog and low stratus formation tonight
behind the rain despite keeping some flow. Have include this at
most sites. Any fog should dissipate in the hour or two after
sunrise with MVFR clouds lingering through the morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and restrictions in showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z WEDNESDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...KMC
LONG TERM...KMC/30
AVIATION...MZ
Hazardous weather outlook, May 22, 2:21 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
221 PM EDT Tue May 22 2018

KYZ101>103-105-VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526-
231830-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
221 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a small chance for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.

Localized areas of flooding could occur where repetitive showers and
thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ075-076-083>087-WVZ009>011-231830-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood-
Pleasants-Tyler-
221 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.

Localized areas of flooding could occur where repetitive showers and
thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-231830-
Perry-Morgan-
221 PM EDT Tue May 22 2018

...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 22, 10:28 AM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
1028 AM EDT TUE MAY 22 2018

OHZ075-083>086-WVZ007-221730-
Jackson-Athens-Meigs-Gallia-Vinton-Mason-
1028 AM EDT TUE MAY 22 2018

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT MEIGS...NORTHERN
GALLIA...JACKSON...SOUTHWESTERN ATHENS...SOUTHEASTERN VINTON AND
NORTHWESTERN MASON COUNTIES...

At 1024 AM EDT, showers and thunderstorms were clustered near
Jackson, moving east at 25 mph.  These storms are training over the
same area and are expected to continue.  Some minor flooding of low
lying and poor drainage areas are possible.

Locations impacted include...
Jackson, Wellston, Point Pleasant, Pomeroy, Oak Hill, Rio Grande,
Albany, Racine, Rutland, New Haven, Mason, Middleport, Chester,
Hamden, Syracuse, Hartford City, Coalton, Vinton, Wilkesville and
Cheshire.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3915 8279 3928 8188 3895 8182 3893 8184
      3890 8185 3884 8259 3886 8276 3894 8275
      3895 8278 3907 8280
TIME...MOT...LOC 1424Z 260DEG 44KT 3898 8272

21
Local storm report, May 22, 10:33 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     OLDTOWN                 38.44N  82.90W
05/21/2018                   GREENUP            KY   DEPT OF HIGHWAYS

            STATE DOH IN GREENUP COUNTY CONFIRMED THAT THERE WERE A
            COUPLE OF TREES DOWN FROM LAST NIGHTS THUNDERSTORM
            DAMAGE ALONG KENTUCKY ROUTE 1.

&&

EVENT NUMBER RLX1800025

JZ
Special weather statement, May 22, 4:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT TUE MAY 22 2018

WVZ015-222100-
Kanawha-
411 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

At 411 PM EDT, a strong thunderstorm was located over Jefferson, or
near Nitro, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Marmet, Belle, Cross Lanes, Pinch, Alum Creek, Institute, Tornado,
Coal Fork, Elkview and Pond Gap.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 11.
 Interstate 77 in West Virginia between mile markers 96 and 110.
 Interstate 64 in West Virginia between mile markers 46 and 57.
 West Virginia Turnpike between mile markers 91 and 95.
 Route 119 between mile markers 70 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3839 8190 3842 8185 3846 8174 3848 8128
      3846 8128 3840 8126 3822 8127 3821 8128
      3828 8181 3829 8181 3832 8182 3831 8186
      3833 8192
TIME...MOT...LOC 2011Z 272DEG 37KT 3837 8177

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:03 PM EDTFlash Flood WarningRLXBraxton, Lewis, Nicholas, Pocahontas, Randolph, Upshur and 1 more3 hr
May 22, 4:11 PM EDTSpecial Weather StatementRLXKanawha49 min
May 22, 5:09 PM EDTFlash Flood WarningRLXWebster3 hr
May 22, 6:15 PM EDTSpecial Weather StatementRLXTyler60 min
May 22, 6:35 PM EDTSevere Thunderstorm WarningRLXTyler40 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.